|dc.identifier.citation||Allergy, Asthma & Clinical Immunology. 2011 Aug 25;7(1):13|
Inhaled corticosteroids (ICSs) are the most effective anti-inflammatory agents available for the treatment of asthma and represent the mainstay of therapy for most patients with the disease. Although these medications are considered safe at low-to-moderate doses, safety concerns with prolonged use of high ICS doses remain; among these concerns is the risk of adrenal suppression (AS). AS is a condition characterized by the inability to produce adequate amounts of the glucocorticoid, cortisol, which is critical during periods of physiological stress. It is a proven, yet under-recognized, complication of most forms of glucocorticoid therapy that can persist for up to 1 year after cessation of corticosteroid treatment. If left unnoticed, AS can lead to significant morbidity and even mortality. More than 60 recent cases of AS have been described in the literature and almost all cases have involved children being treated with ≥500 μg/day of fluticasone.
The risk for AS can be minimized through increased awareness and early recognition of at-risk patients, regular patient follow-up to ensure that the lowest effective ICS doses are being utilized to control asthma symptoms, and by choosing an ICS medication with minimal adrenal effects. Screening for AS should be considered in any child with symptoms of AS, children using high ICS doses, or those with a history of prolonged oral corticosteroid use. Cases of AS should be managed in consultation with a pediatric endocrinologist whenever possible. In patients with proven AS, stress steroid dosing during times of illness or surgery is needed to simulate the protective endogenous elevations in cortisol levels that occur with physiological stress.
This article provides an overview of current literature on AS as well as practical recommendations for the prevention, screening and management of this serious complication of ICS therapy.|
|dc.title||Adrenal suppression: A practical guide to the screening and management of this under-recognized complication of inhaled corticosteroid therapy|
|dc.rights.holder||Ahmet et al; licensee BioMed Central Ltd.|
|Collection||Libre accès - Publications // Open Access - Publications|